Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Baltimore/Washington

May 13, 2014Grant County, Pendleton County, West Virginia; Highland County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 13, 2014, 2:41 PM EDT for Grant County, Pendleton County, West Virginia; Highland County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2014, 2:41 PM EDT (18:41 UTC)
Expired
May 13, 2014, 5:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Highland County, VA, Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 173 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:50 PM EDTFLASH FLOOD1 Ssw Upper Tract, WVCREEK OVERFLOWED ITS BANKS AND WATER AND DEBRIS WERE FLOWING ACROSS HIGHWAY 220 SOUTH OF UPPER TRACT.
May 13, 3:50 PM EDTFLASH FLOOD1 Wnw Upper Tract, WVREEDS CREEK OVERFLOWED ITS BANKS AND WATER AND DEBRIS WERE FLOWING ACROSS REEDS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WGUS51 KLWX 131841
FFWLWX
VAC091-WVC023-071-132145-
/O.NEW.KLWX.FF.W.0008.140513T1841Z-140513T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HIGHLAND COUNTY IN WESTERN VIRGINIA...
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA...
  SOUTHERN GRANT COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 1 INCH OF RAIN HAS ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE UPPER
  TRACT...HOPEVILLE AND ROUGH RUN.

FLASH FLOOD PRONE AREAS IMPACTED INCLUDE...
  ROUTE 5/3 ALONG BRUSHY RUN...
  ROUTE 5/1 ALONG ROARING CREEK...
  SNOWY MOUNTAIN ROAD ALONG DRY RUN...
  ROUTE 220 AT MOYERS GAP ROAD...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3852 7967 3857 7967 3862 7962 3867 7963
      3867 7960 3869 7960 3878 7951 3884 7954
      3889 7952 3890 7945 3894 7944 3892 7937
      3901 7932 3909 7922 3900 7909 3893 7906
      3877 7916 3854 7934 3844 7969 3849 7970

$$

SMZ
2 follow-up statements
350 
WGUS71 KLWX 132022
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT TUE MAY 13 2014

VAC091-WVC023-071-132145-
/O.CON.KLWX.FF.W.0008.000000T0000Z-140513T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIGHLAND VA-PENDLETON WV-GRANT WV-
422 PM EDT TUE MAY 13 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHERN GRANT...PENDLETON AND NORTH CENTRAL HIGHLAND COUNTIES...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN HAS DIMINISHED IN INTENSITY ACROSS THE WARNED 
AREA. HOWEVER RUNOFF FROM EARLIER HEAVY RAIN CONTINUES...ADDITIONAL 
RAINFALL AMOUNTS OF UP TO ONE HALF INCH CAN BE EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UPPER
TRACT...HOPEVILLE AND ROUGH RUN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. MAKE THE SMART CHOICE WHEN FLOODED ROADS ARE 
ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3852 7967 3857 7967 3862 7962 3867 7963
      3867 7960 3869 7960 3878 7951 3884 7954
      3889 7952 3890 7945 3894 7944 3892 7937
      3901 7932 3909 7922 3900 7909 3893 7906
      3877 7916 3854 7934 3844 7969 3849 7970

$$

SMZ
200 
WGUS71 KLWX 132146
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE MAY 13 2014

VAC091-WVC023-071-132156-
/O.EXP.KLWX.FF.W.0008.000000T0000Z-140513T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIGHLAND VA-PENDLETON WV-GRANT WV-
546 PM EDT TUE MAY 13 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN GRANT...PENDLETON
AND NORTH CENTRAL HIGHLAND COUNTIES...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3852 7967 3857 7967 3862 7962 3867 7963
      3867 7960 3869 7960 3878 7951 3884 7954
      3889 7952 3890 7945 3894 7944 3892 7937
      3901 7932 3909 7922 3900 7909 3893 7906
      3877 7916 3854 7934 3844 7969 3849 7970

$$

SMZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 13, 10:59 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 13, 10:59 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 AM EDT TUE MAY 13 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFFSHORE THROUGH THE REST OF THE WEEK.
A BACKDOOR COLD FRONT OVER NEW JERSEY WILL MOVE SOUTHWESTWARD INTO
THE AREA LATE THIS AFTERNOON AND TONIGHT. ANOTHER COLD FRONT
EXTENDING FROM WISCONSIN TO TEXAS WILL TRACK SLOWLY EAST...MOVING
INTO THE MID ATLANTIC STATES THURSDAY AND FRIDAY. HIGH PRESSURE IS
EXPECTED TO RETURN TO THE MID ATLANTIC THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WATER VAPOR IMAGERY AND 12Z RAOBS INDICATE THE UPPER RIDGE IS
OVER THE MID-ATLANTIC STATES THIS MRNG WITH THE RIDGE AXIS NEAR THE
WRN HIGHLANDS. THE POSITION OF THE RIDGE WILL KEEP THE COUPLE OF
REMNANT MESOSCALE CONVECTIVE SYSTEMS THAT ARE TRACKING AROUND THE
PERIPHERY OF THE RIDGE THIS MRNG AWAY FROM OUR CWA. THIS WILL GIVE
WAY TO SUNNY SKIES ACROSS THE FORECAST AREA UNTIL A CU FIELD
DEVELOPS THIS AFTN. THE ONE EXCEPTION TO THE MRNG SUNSHINE WILL BE
IN NORTH-CENTRAL MD WHERE DEBRIS CLOUDS FROM AN MCS IS MOVING THRU.

HIPRES CENTERED OVER THE GULF OF MAINE WILL BUILD SOUTHWESTWARD INTO
NORTHEASTERN MD THIS AFTN. WINDS WILL BACK OUT OF THE EAST IN
ASSOCIATION WITH PRESSURE RISES...ALLOWING FOR THE MARINE LAYER TO
ADVECT INLAND. THE LEADING EDGE OF THIS COOLER MARINE AIR IS MARKED
BY A BACKDOOR COLD FRONT...WHICH HAD PUSHED SOUTHWESTWARD TOWARD THE
WRN SUBURBS OF PHILLY AS OF 14Z. THE LATEST RAP HAS THIS BOUNDARY
MOVING THRU THE GREATER BALTIMORE METRO DURING THE MID TO LATE AFTN.

HAD SUPPORT FROM THE 12Z IAD RAOB TO INCREASE AFTN TEMPS 3-5 DEGREES
ACROSS MOST LOCATIONS UNDER STRONG DAYTIME HEATING. MRNG UPDATE TO
THE FCST NOW REFLECTS MAX TEMPS IN THE LOWER 90S ACROSS MAJORITY OF
THE CWA. COOLER TEMPS ARE EXPECTED NEAR THE BAY DUE TO ONSHORE FLOW
DEVELOPING WITH BACKDOOR FROPA.

AN ENSEMBLE OF THE LATEST NEAR-TERM HIRES MODEL GUIDANCE PROVIDES
SUPPORT FOR CONVECTIVE INITIATION DURING THE FIRST HALF OF THE AFTN
ACROSS THE HIGHER TERRAIN. CONVERGENCE ALONG THE BACKDOOR BOUNDARY
MAY ALSO PROVIDE THE FOCUS FOR SHOWERS AND STORMS IN THE NWRN
SUBURBS OF DC/BALTIMORE. KEPT POPS IN CHANCE (SCT COVERAGE) WITH A
LACK OF ORGANIZED SYNOPTIC SCALE LIFT. A MODIFIED 12Z IAD RAOB
INDICATES THE POTENTIAL FOR MLCAPE BETWEEN 1500-2000 J/KG OF CAPE
ASSUMING FULL HEATING. HAVE ADDED THE THREAT OF LOCALLY DAMAGING
WINDS AS THE POTENTIAL FOR DAMAGING WET MICROBURSTS INCREASES WITH
THE ARRIVAL OF MID-LVL DRY AIR THIS AFTN. THE MODE WOULD BE PULSE
SEVERE GIVEN HOW WEAK SHEAR PROFILES WILL BE. THERE IS ALSO A
CONCERN FOR LOCALLY HEAVY RAINFALL AS STORM MOTION WILL BE UNDER 10
KT UNDERNEATH THE UPPER RIDGE. ADDED THE POTENTIAL FOR LOCALIZED
FLASH FLOODING ACROSS THE HIGHER TERRAIN.

SHOWERS AND STORMS SHOULD DIMINISH FROM E TO W THIS EVE WITH THE
LOSS OF DAYTIME HEATING AS COOLER STABLE AIR WEDGES IN BEHIND THE
BACKDOOR COLD FRONT. IF AIRMASS IN WARM SECTOR IS NOT WORKED OVER
FROM EARLIER CONVECTION...A FEW SHOWERS AND STORMS MAY CONTINUE
INTO THE OVERNIGHT IN THE MTS. STRATUS AND FOG EXPECTED TO DEVELOP
TNGT EAST OF THE BLUE RIDGE IN WAKE OF FROPA.

&&

.SHORT TERM /WEDNESDAY/...
BY WED THE UPR RDG WL BE MOVG OFF THE CST AND CLDS WL BE INCRSG
HERALDING THE APRCH OF THE SYSTEM WHICH WL BE CONTROLLING THE AREA
WX FOR THE FINAL 2 DAYS OF THE WORKWK. HIGH TEMPS XPCTD TO DROP
BACK INTO THE 70S. DURG THE DAY PCPN CHCS WL BE INCRSG FM W TO E.
SVR THREAT WL RMN LOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AN ANOMALOUSLY DEEP UPPER TROUGH WILL MAKE A SECONDARY PUSH DOWN
INTO THE SOUTHEAST LATE THIS WEEK. A FEATURE THIS STRONG MOVING THIS
FAR SOUTH NEARLY ALWAYS WILL TAP INTO AMPLE GULF MOISTURE. FROM LATE
WED INTO THU...THE UPPER VORT MAX WILL SLIDING OVER THE OZARKS INTO
THE MID MS VLY...W/ A LARGE SECTION OF THE DEEP SOUTH UNDER BUILDING
AREAS OF PRECIP. INITIALLY POORLY ORGANIZED AS THE DYNAMICS ARE
SETTING UP...WE'LL BEGIN TO SEE POCKETS OF HEAVY RAIN MOVE UP THE
SRN/CNTRL APLCNS DURING THE DAYTIME HRS THU. THIS WILL ACTUALLY DRY
OUT OUR IMMEDIATE AREA...W/ ONLY A FEW HANDFULS OF WEAK AND
SCATTERED SHOWERS DRIFTING AROUND THE REGION.

A WARM FRONT WILL BE SLIDING ACROSS THE AREA EARLY THU...STARTING TO
MIX-OUT THE WEDGE OVER NERN MD/DC METRO AREA FROM WED. THE FRONT
WILL NEED TO MOVE THRU FOR ANY AMOUNT OF INSTABILITY TO DEVELOP OVER
THE DC/BALT METRO AND I-95 CORRIDOR. SKIES WILL REMAIN OVERCAST FOR
THE REGION ON THU...BUT THAT WON'T PREVENT SFC TEMPS FROM CLIMBING
WELL INTO THE 70S AND EVEN L80S BY MID AFTN. S-SELY WINDS WILL BE
BREEZY INTO THE 15-25MPH RANGE AND EVEN GUSTIER THRU THE LOW LEVELS
OF THE ATMOS. THE STRONG LOW LEVEL FLOW WILL ADD THE OTHER ELEMENT
OF CONVECTIVE POTENTIAL - WHEREAS THE INSTABILITY WILL BE LACKING
THROUGHOUT THE BUILD-UP AND PASSAGE OF THE INCOMING UPPER TROUGH.

FROM LATE THU INTO MIDDAY FRI...WAVES OF MODERATE TO HEAVY RAIN WILL
APPROACH AND MOVE ACROSS THE REGION. EMBEDDED AREAS OF HEAVIER
ACTIVITY LIKELY ELEVATED CONVECTION WILL ADD THE ELEMENT OF MIXING
DOWN ISOLATED GUSTY TO POSSIBLY DAMAGING WINDS - ESPEC ON FRI AFTN.
THE MAIN CONCERN HOWEVER IS FLOODING FROM THE 1-3 INCHES OF EXPECTED
QPF...LOCALLY HIGHER. THE SFC SYSTEM NOT QUITE IN CONSENSUS AMONGST
THE MED RANGE MEMBERS...BUT A TREND TOWARD THE SFC LOW LOOKS TO
TRACK NEAR THE AREA DURING THE FIRST-HALF OF THE DAY ON FRI. THE
TRACK OF THE STRONGER OF THE SFC LOWS WILL DETERMINE THE CONVECTIVE
POTENTIAL FOR THE AREA. THE MORE OF OUR AREA THAT IS SOUTH AND EAST
OF THE LOW - THE BETTER THE POTENTIAL FOR INSTABILITY AND STRONGER
CONVECTION. THE FURTHER SOUTH THE LOW IS RELATIVE TO OUR
REGION...THE MORE GENERAL STRATIFORM AND MAINLY WIDESPREAD MODERATE
RAIN.

THE UPPER TROUGH POWERING THE SYSTEM WILL BEGIN TO MAKE A NEGATIVE
TILT LATE FRI...ADDING MORE POTENCY TO THE OVERALL SYSTEM BUT ALSO
ACCELERATING THE MOISTURE AXIS TOWARD THE ERN SEABOARD DURING THE
LATE NIGHT HRS. CONDITIONS WILL DRY OUT QUICKLY AS THE WAVE OF
SUBSIDENCE AND COOLER AIR PUSHES INTO THE BACK SIDE OF THE PRECIP.
AN UPPER LOW DRIFTING DOWN FROM SOUTH OF THE HUDSON BAY AROUND WILL
ROTATE AROUND THE GREAT LAKES INTO THE COMING WEEKEND...KEEPING OUR
AREA QUITE COOL AND RELATIVELY DRY. THE "WEATHER" FROM THIS FEATURE
WILL MAKE IT FEEL MORE LIKE MARCH THAN MAY...EVEN THOUGH AVG TEMPS
FOR MID-MAY ARE IN THE M70S. A SLOW MOVING AND COLD UPPER LOW TAKING
A FEW DAYS TO EXIT THE NORTHEAST WILL KEEP US IN THIS PATTERN WELL
INTO NEXT WEEK. IT MAY BE SEVERAL MORE DAYS BEFORE WE GET ANYWHERE
CLOSE TO 80 DEG OR MORE...BASED ON THE PATTERN SETTING UP FOR NEXT
WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
PREDOMINATELY VFR THRU SUNSET. HOWEVER WITH SCT SHRA AND TSRA
EXPECTED TO DEVELOP THIS AFTN/EVE...LOCAL/BRIEF VSBY RESTRICTIONS
AND STRONG WINDS POSSIBLE. BEST CHANCE TO SEE SHRA/TSRA WILL BE IN
VC OF MRB. WINDS BECOME ELY LATE TDA INTO TNGT BEHIND A BACKDOOR
COLD FRONT. IFR CIGS WITH LOW CLOUDS LIKELY TO MOVE IN BETWEEN
03-06Z BWI/MTN/DCA AND POSSIBLY BETWEEN 06-10Z AT IAD/MRB. PATCHY
FOG ALSO POSSIBLE BUT GNRLY MAY IS NOT A BIG FOG MONTH
CLIMATOLOGICALLY.

CNVCTN WL AGN BE PSBL WED AHD OF A CD FNT CURRENTLY TRIGGERING
TSTMS FM WI TO NRN MEX. THIS WL BECOME A BIGGER PLAYER FOR E CST
AVIATION THU AND FRI.

ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FROM
LATE THU INTO FRI. MAINLY PERIODS OF HEAVY RAIN WOULD BE THE
CONCERN...W/ BREEZY SFC WINDS BUT EVEN STRONGER LOW LEVEL FLOW - A
GOOD 30-50KT IN THE BOUNDARY LAYER OUT AHEAD OF THE SFC LOW LATE THU
INTO EARLY FRI. A COLD FRONT WILL PUSH THE PRECIP AND ANY EMBEDDED
TSTMS OFF THE COAST BY LATE FRI...W/ COOLER AND DRIER AIR BEING
USHERED IN FOR THE COMING WEEKEND.

&&

.MARINE...
HIPRES CENTERED OVER THE GULF OF MAINE WILL BUILD SWWD TOWARD THE
WATERS THIS AFTN AND TNGT...RESULTING IN WINDS BACKING FROM THE
EAST DURING THIS TIME. HAVE ISSUED A SCA FOR THE CHSPK BAY ZONES
AND LWR SRN MD FOR THIS EVE. A 2-4 HR PRESSURE SURGE HAS THE
POTENTIAL FOR PRODUCE SCA CONDITIONS BEHIND A BACKDOOR COLD FRONT
THIS EVE. UPSTREAM OBSERVATIONS IN NEW ENGLAND/NJ HAVE SHOWED THIS
HAPPENING IN WAKE OF FROPA.

A POTENT UPPER LEVEL TROUGH WILL GRADUALLY MOVE TOWARD THE REGION
FROM WED INTO THU...SPREADING PRECIP ALONG THE APLCNS BUT KEEPING
THE BAY/COAST RELATIVELY DRY UNTIL LATE THU. SFC WINDS HOWEVER WILL
START PUSHING WELL INTO SCA RANGE FROM EARLY THU ONWARD...UNTIL THE
EVENTUAL PASSAGE OF A COLD FRONT FRI EVE. GUSTY SLY WINDS WILL
CHANNEL UP THE MAIN STEM OF THE MD BAY...ALONG W/ THE PASSAGE OF
MODERATE TO HEAVY SHOWERS AND ISOLATED TSTMS FROM LATE THU INTO FRI
EVE.

BEHIND THE FRONT...WINDS WILL DROP OFF TO A LIGHT W/NW BREEZE THRU
THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
TIDAL SITES CURRENTLY NEAR ASTRONOMICAL TIDE ALONG THE WRN SHORE
OF THE CHSPK BAY AND TIDAL POTOMAC RIVER. POSITIVE TIDAL
ANOMALIES ARE EXPECTED TO DEVELOP TUE NGT AND WED AS THE ARRIVAL
OF A BACKDOOR COLD FRONT MARKS THE ONSET OF ONSHORE FLOW. MINOR
COASTAL FLOODING MAY DEVELOP LATE IN THE WEEK WHEN THESE POSITIVE
ANOMALIES INCREASE UNDER STRENGTHENING SLY FLOW AHEAD OF A SLOW-
MOVING COLD FRONT. ASTRONOMICAL TIDES WILL ALREADY BE HIGH WITH A
FULL MOON THIS WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR ANZ530>534-537>543.

&&

UPDATE...JRK
PREV DISC...WOODY!/GMS/JRK
Hazardous weather outlook, May 13, 9:30 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 AM EDT TUE MAY 13 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
930 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL IS POSSIBLE AHEAD OF A SLOW-MOVING COLD FRONT
THURSDAY NIGHT AND FRIDAY WHICH COULD LEAD TO FLOODING. ISOLATED
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
LATE WEDNESDAY NIGHT THROUGH FRIDAY.

MINOR COASTAL FLOODING MAY OCCUR LATE IN THE WEEK ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER WITH SOUTHERLY FLOW PERSISTING AHEAD OF A SLOW-MOVING COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
930 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE STORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS
ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. THESE SLOW-MOVING
STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT
COULD POTENTIALLY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL IS POSSIBLE AHEAD OF A SLOW-MOVING COLD FRONT LATE
THURSDAY THROUGH EARLY FRIDAY WHICH COULD LEAD TO FLOODING.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:55 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy, Pendleton65 min
May 13, 3:26 PM EDTSpecial Weather StatementLWXGrant34 min
May 13, 3:43 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy62 min
May 13, 4:29 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral46 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningLWXMorgan61 min
May 13, 6:16 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson59 min
May 12, 8:05 PM EDTSpecial Marine WarningLWX85 min
May 13, 9:26 AM EDTSmall Craft AdvisoryLWX15 hr
May 13, 2:37 PM EDTFlash Flood WarningLWXAugusta, Nelson113 min
May 13, 4:50 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah40 min
May 13, 5:09 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah, Warren66 min
May 13, 6:11 PM EDTSevere Thunderstorm WarningLWXCulpeper, Rappahannock49 min
May 13, 7:07 PM EDTSevere Thunderstorm WarningLWXLoudoun68 min
May 13, 7:48 PM EDTSpecial Marine WarningLWX87 min

Nearby

Flash Flood Warnings in West Virginia, 2014Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.